Alert archive / Florida / Tornado Warnings in 2023

Tornado Warning 41, NWS Tampa Bay, FL

December 17, 2023Charlotte County, DeSoto County, Florida

NWS Tampa Bay, FL issued this tornado warning at Dec 17, 2023, 2:59 AM EST for Charlotte County, DeSoto County, Florida. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2023, 2:59 AM EST (07:59 UTC)
Expired
Dec 17, 2023, 3:18 AM EST
In force
19 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Charlotte County, FL, DeSoto County, FL

The radar

The Tampa radar (KTBW), 87 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 8.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2023-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2023-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 419 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
419 m²/s²
0-3 km storm-relative helicity
582 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

985 
WFUS52 KTBW 170759
TORTBW
FLC015-027-170830-
/O.NEW.KTBW.TO.W.0041.231217T0759Z-231217T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
259 AM EST Sun Dec 17 2023

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Central Charlotte County in southwestern Florida...
  Southwestern DeSoto County in south central Florida...

* Until 330 AM EST.
    
* At 258 AM EST, a severe thunderstorm capable of producing a tornado
  was located over Punta Gorda, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Punta Gorda, Port Charlotte, and Charlotte County Airport around 
  305 AM EST.

Other locations impacted by this tornadic thunderstorm include Pirate
Harbor, Lake Suzy, Solana, Nocatee, Tropical Gulf Acres, Harbour
Heights, Charlotte Park, Cleveland, Fort Ogden, and Charlotte Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 2686 8218 2703 8208 2703 8206 2706 8206
      2726 8194 2710 8170 2678 8206
TIME...MOT...LOC 0758Z 215DEG 36KT 2687 8208 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

TBW
1 follow-up statement
278 
WWUS52 KTBW 170818
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
318 AM EST Sun Dec 17 2023

FLC015-027-170828-
/O.CAN.KTBW.TO.W.0041.000000T0000Z-231217T0830Z/
Charlotte FL-DeSoto FL-
318 AM EST Sun Dec 17 2023

...THE TORNADO WARNING FOR CENTRAL CHARLOTTE AND SOUTHWESTERN DESOTO
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

LAT...LON 2686 8218 2703 8208 2703 8206 2706 8206
      2726 8194 2710 8170 2678 8206
TIME...MOT...LOC 0817Z 215DEG 36KT 2704 8195 

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Dec 17, 1:18 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Dec 17, 1:18 AM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
118 AM EST Sun Dec 17 2023

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1255 AM EST Sun Dec 17 2023

Inclement conditions continue across terminals as low pressure
over the E Gulf continues NE, with warm front over C FL and
trailing cold front over E Gulf. Showers and storms expected to
continue impacting terminals, with the main band preceding cold
front as the primary concern generally through around 10Z or
shortly thereafter. Gusty winds expected, increasing as winds turn
onshore as the cold front passes through, likely around or just
above 20 knots with higher gusts before diminishing later in the
afternoon. Will need to monitor TPA/PIE through morning into
perhaps early afternoon for potential Airport Weather Warning
necessity should winds verify higher near issuance threshold.
Otherwise, expect restrictions with MVFR/IFR cigs/vsbys given
convection ahead of front, with post-frontal sub-VFR cigs as
cooler, stable air mass works across terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  70  57  65  47 /  10  10   0   0
FMY  75  60  70  49 /  50  10   0   0
GIF  73  54  66  43 /  40  10   0   0
SRQ  73  59  68  48 /  10  10   0   0
BKV  71  51  65  39 /  30  10   0   0
SPG  69  59  64  49 /  10  10   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 10 AM EST this morning for Coastal Charlotte-
     Coastal Citrus-Coastal Hernando-Coastal Hillsborough-
     Coastal Lee-Coastal Levy-Coastal Manatee-Coastal Pasco-
     Coastal Sarasota-Pinellas.

     Coastal Flood Advisory until 7 AM EST this morning for Coastal
     Citrus-Coastal Hernando-Coastal Hillsborough-Coastal Levy-
     Coastal Manatee-Coastal Pasco-Pinellas.

     High Rip Current Risk through Monday morning for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     High Surf Advisory until 7 AM EST Monday for Coastal Charlotte-
     Coastal Hillsborough-Coastal Lee-Coastal Manatee-Coastal
     Sarasota-Pinellas.

Gulf waters...Small Craft Advisory until 7 AM EST Monday for Charlotte Harbor
     and Pine Island Sound-Tampa Bay waters.

     Gale Warning until 7 AM EST this morning for Coastal waters from
     Bonita Beach to Englewood FL out 20 NM-Coastal waters from
     Englewood to Tarpon Springs FL out 20 NM-Coastal waters
     from Tarpon Springs to Suwannee River FL out 20 NM-Waters
     from Bonita Beach to Englewood FL out 20 to 60 NM-Waters
     from Englewood to Tarpon Springs FL out 20 to 60 NM-Waters
     from Tarpon Springs to Suwannee River FL out 20 to 60 NM.

     Small Craft Advisory from 7 AM this morning to 7 AM EST Monday
     for Coastal waters from Bonita Beach to Englewood FL out 20
     NM-Coastal waters from Englewood to Tarpon Springs FL out
     20 NM-Coastal waters from Tarpon Springs to Suwannee River
     FL out 20 NM-Waters from Bonita Beach to Englewood FL out
     20 to 60 NM-Waters from Englewood to Tarpon Springs FL out
     20 to 60 NM-Waters from Tarpon Springs to Suwannee River FL
     out 20 to 60 NM.

&&

Hurt

In the hours before

Local storm report, Dec 17, 1:46 AM EST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
146 AM EST Sun Dec 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     Non-Tstm Wnd Gst 1 S Whitfield           27.40N 82.57W
12/17/2023  M52 MPH          Manatee            FL   ASOS

            ASOS station KSRQ Sarasota Bradent.

&&

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 9:24 PM ESTSpecial Marine WarningTBW41 min
Dec 16, 11:31 PM ESTSpecial Marine WarningTBW37 min
Dec 17, 1:26 AM ESTCoastal Flood WarningTBWCharlotte, Citrus, Hernando, Hillsborough, Manatee, Pasco and 2 more6 hr
Dec 17, 2:46 AM ESTSpecial Marine WarningTBW29 min
Dec 17, 2:48 AM ESTSevere Thunderstorm WarningTBWCharlotte27 min

Nearby

Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.